Louisiana, 2007

Flash Flooding and Damaging Wind in Louisiana, June 15, 2007

June 15, 2007 · NWS SHV · 3 events in 2 counties and zones

Slow moving thunderstorms developed during the late morning and early afternoon hours of June 15th across portions of north central Louisiana. These thunderstorms developed in a very unstable and moist airmass resulting in wind damage and flash flooding in Jackson and Winn parishes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Slow moving thunderstorms developed during the late morning and early afternoon hours of June 15th across portions of north central Louisiana. These thunderstorms developed in a very unstable and moist airmass resulting in wind damage and flash flooding in Jackson and Winn parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 15, 9:55 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 15, 9:55 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT FRI JUN 15 2007

.DISCUSSION...
MADE SOME ADJUSTMENTS FOR T/TD GRIDS TO MATCH OB TRENDS. A SLIGHT
TWEAK OR TWO ON HIGH TEMP GRID AS WELL.  A BIT OF DRY SLOT OVER
THE WEST FOR NOW...BUT IT WILL NOT MIX OUT MUCH. STILL LOTS OF
CLOUDS...BUT THE WARMEST TEMPS WILL LIKELY FOUND HERE LATER THIS
AFTERNOON...WHICH WILL ALSO BE BREADING GROUND FOR NEW ACTIVITY.
ON GOING SHOWER AND THUNDERSTORM ACTIVITY LIFTING OVER NE CORNER OF
CWA...WITH REDEVELOPMENT ALONG THE BACK EDGE FROM IDABEL...TO
LINDEN TEXAS...TO SHREVEPORT. THIS WILL CONTINUE TO EASE OUT OF
THE PICTURE DURING THE EARLY AND MID AFTERNOON. MEANWHILE NEW
DEVELOPMENT LIKELY TO FEATHER DOWN FARTHER WEST INTO NORTHEAST
TEXAS LATTER TODAY WITH SOME BREAKS AND HEATING. SOUTHERN FRINGE
LOWEST POPS FOR NOW...BUT THE EVOLUTION OF A NEW MCS TIED TO
ENERGY PROGGED TO ROTATE AROUND MAIN LOW STRETCHED OUT ALONG THE
TX/OK RED RIVER VALLEY. I THINK WILL SEE INCREASED POPS OVER SOUTH
BY TONIGHT. UPDATED PRODUCTS ON THE WAY. /24/

&&

.AVIATION...
WATER VAPOR IMAGERY AND SUBJECTIVE ANALYSIS CONTINUE TO INDICATE AN
UPPER-LEVEL LOW SPINNING OVER SOUTHERN OKLAHOMA THIS MORNING.  IT
STILL LOOKS AS IF THE FEATURE WILL SLOWLY MOVE EAST AND SOUTH...
EVENTUALLY PLOPPING ITSELF IN FAR NORTHERN TEXAS BY SATURDAY
MORNING.  I WILL BASE THE FIRST COUPLE OF HOURS /AT LEAST/ ON
OBSERVED RADAR TRENDS.  IN GENERAL...EXPECT MOST OF THE CONVECTION
EARLY IN THE FORECAST TO REMAIN OVER EASTERN TERMINALS.  ADDITIONAL
SHRA/TSRA DEVELOPMENT IS EXPECTED ACROSS THE KTYR...KGGG...AND KLFK
AREAS BEFORE 16/0000 UTC AS ANOTHER BIT OF ENERGY ROUNDS THE BASE OF
THE UPPER TROUGH.  CIGS AND VSBYS WILL BE QUITE TRICKY...WITH MVFR
OR LOWER FLIGHT CATEGORIES EXPECTED...ESPECIALLY IN PRECIPITATION
AREAS. /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  70  89  71 /  70  40  40  20
MLU  89  68  91  69 /  70  30  30  20
DEQ  84  68  87  68 /  70  50  50  40
TXK  85  69  88  70 /  70  40  40  30
ELD  83  68  91  68 /  90  30  30  20
TYR  87  70  87  71 /  60  50  50  40
GGG  87  70  88  70 /  60  50  40  30
LFK  90  70  90  70 /  40  30  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/21
Hazardous weather outlook, Jun 15, 10:47 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT FRI JUN 15 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1147 AM CDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
LIKELY ACROSS MUCH OF THE FOUR STATE AREA TODAY.  AN UPPER LEVEL
LOW PRESSURE SYSTEM OVER OKLAHOMA WILL DRIFT SLOWLY SOUTHWARD INTO
NORTH TEXAS TONIGHT. DAYTIME HEATING AND LEFTOVER OUTFLOW BOUNDARIES
FROM PRIOR THUNDERSTORM ACTIVITY...WILL PROVIDE THE LIFT NEEDED FOR
THIS NEW DEVELOPMENT. A FEW ISOLATED STORMS MAY POSSIBLY BECOME
SEVERE THIS AFTERNOON OR EARLY EVENING WITH STRONG DAMAGING WINDS AND
POSSIBLY LARGE HAIL. IN ADDITION...THE AIR MASS OVER THE FOUR STATE
AREA REMAINS SATURATED...ADDING TO THE INCREASED RISK OF LOCALLY
HEAVY RAINFALL. ANY NEW THUNDERSTORMS THAT DEVELOP WILL LIKELY BE
SLOW MOVING...PRODUCING RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
SHORT PERIODS OF TIME. THUS...LOCALIZED FLOODING MAY RESULT IN
PREVIOUSLY RAIN SOAKED AREAS...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. SOME OF THESE THUNDERSTORMS MAY BEGIN TO DIMINISH
SHORTLY AFTER SUNSET...BUT SOME OF THE ONGOING ACTIVITY MAY LINGER
ALL EVENING OR EVEN INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL PERSIST THIS WEEKEND...AS THE UPPER
LOW REMAINS NEARLY STATIONARY OVER NORTHCENTRAL TEXAS. ISOLATED
SEVERE THUNDERSTORMS CAN NOT BE RULED OUT...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREAT...WHICH COULD PRODUCE FLOODING OF LOW LYING...POOR
DRAINAGE AREAS. THE UPPER LOW IS EXPECTED TO WEAKEN AS IT EJECTS
NORTHEAST ACROSS THE REGION MONDAY...ALTHOUGH WIDELY SCATTERED
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TUESDAY AS A WEAK COOL
FRONT APPROACHES THE FOUR STATE AREA.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SKYWARN SPOTTERS...EMERGENCY MANAGERS...AND HAM
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

24

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 15, 11:05 AM CST
Where
Jackson County, Jonesboro
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.250, -92.720

Several trees and power lines down around town resulting in numerous power outages.

Flash Flood, Jackson

When
June 15, 11:08 AM CST to 1:15 PM CST
Where
Jackson County, Jonesboro
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
32.250, -92.720

Most roads in the Quitman...Jonesboro and Hodge were flooded...especially US Hwy 167 which had to be closed. Several parish roads were underwater including Hwy 4 west. Numerous homes and businesses in town were flooded as well including up to a dozen homes and at least 5 local businesses. Some of the local streets flooded included Sixth Street, Hill Street and Stinson Drive.

Flash Flood, Winn

When
June 15, 11:30 AM CST to 3:00 PM CST
Where
Winn County, 4 mi NE of Dodson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.121, -92.622

US 167...LA 505 and multiple parish roads in the Garrs Mills community near the Jackson/Winn parish line were under water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38926, 38927, 38928.